Alert archive / South Carolina / Freeze Warnings in 2017

Freeze Warning 2, NWS Columbia, SC

March 4, 201716 counties in South Carolina; 5 counties in Georgia

NWS Columbia, SC issued this freeze warning at Mar 4, 2017, 9:09 AM EST for 16 counties in South Carolina; 5 counties in Georgia. It took effect at Mar 5, 2017, 12:00 AM EST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 4, 2017, 9:09 AM EST (14:09 UTC)
In effect from
Mar 5, 2017, 12:00 AM EST
Expired
Mar 5, 2017, 9:00 AM EST
In force
9 hr
Issued by
NWS Columbia, SC
All 21 counties

Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 28 km from the middle of the area, began a volume at 14:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 2.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -69 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2446 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-69 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

376 
WWUS72 KCAE 041409
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
909 AM EST Sat Mar 4 2017

...Freeze Warning...

.It will be cold again tonight with Canadian high pressure 
ridging into the area. It will not be as cold Sunday night because
of air mass modification and developing onshore flow as the ridge
shifts eastward.

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
051400-
/O.EXP.KCAE.FZ.W.0001.000000T0000Z-170304T1400Z/
/O.NEW.KCAE.FZ.W.0002.170305T0500Z-170305T1400Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill, Cheraw, 
Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, 
Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, 
Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove,
Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, 
Williston, Blackville, Orangeburg, Brookdale, St. Matthews, 
Manning, Summerton, Bamberg, and Denmark
909 AM EST Sat Mar 4 2017

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EST
SUNDAY...

The National Weather Service in Columbia has issued a Freeze
Warning...which is in effect from midnight tonight to 9 AM EST
Sunday.

* TEMPERATURES...Lows at or just below freezing.

* IMPACTS...Freezing temperatures may kill sensitive plants left 
  outdoors. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. You may want to take precautions to protect plants
sensitive to freezing temperatures. .

&&

$$
2 follow-up statements
004 
WWUS72 KCAE 042330
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
630 PM EST Sat Mar 4 2017

...Freeze Warning...

.Canadian high pressure will settle over the area tonight. Clear
skies and light wind will allow temperatures to fall to freezing 
and slightly below across much of the area late tonight. It will 
not be as cold Sunday night because of air mass modification and 
developing onshore flow as the ridge shifts eastward.

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
051400-
/O.CON.KCAE.FZ.W.0002.170305T0500Z-170305T1400Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill, Cheraw, 
Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, 
Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, 
Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove,
Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, 
Williston, Blackville, Orangeburg, Brookdale, St. Matthews, 
Manning, Summerton, Bamberg, and Denmark
630 PM EST Sat Mar 4 2017

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
EST SUNDAY...

* TEMPERATURES...Lows in the upper 20s and lower 30s.

* IMPACTS...Freezing temperatures may kill sensitive plants left 
  outdoors. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. You may want to take precautions to protect plants
sensitive to freezing temperatures. .

&&

$$
710 
WWUS72 KCAE 050840
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
340 AM EST Sun Mar 5 2017

...Freeze Warning...

.Clear skies and light wind will allow temperatures to fall to 
freezing and slightly below across much of the area this morning.

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
051400-
/O.CON.KCAE.FZ.W.0002.000000T0000Z-170305T1400Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill, Cheraw, 
Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, 
Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, 
Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove,
Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, 
Williston, Blackville, Orangeburg, Brookdale, St. Matthews, 
Manning, Summerton, Bamberg, and Denmark
340 AM EST Sun Mar 5 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING...

* TEMPERATURES...Lows in the upper 20s and lower 30s.

* IMPACTS...Freezing temperatures may kill sensitive plants left 
  outdoors. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. You may want to take precautions to protect plants
sensitive to freezing temperatures. .

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this freeze warning went out at Mar 4, 6:14 AM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Mar 4, 6:14 AM EST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
614 AM EST Sat Mar 4 2017

.SYNOPSIS...
High pressure will build into the area promoting dry and
cooler weather through the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Temperatures should rise above freezing by 9 am. Freeze warning
remains in effect until then. Skies remaining mostly sunny
through the day. A slightly cooler airmass will push into the
area as dry high pressure moves closer to the region. Dewpoints
remain in the teens for the majority of the day. Afternoon highs
only around 60 degrees.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
Mostly clear skies and light winds will allow temperatures to
drop back down to near freezing tonight. A freeze warning will
likely be necessary. An upper ridge will build east from the
southern Plains on Sunday while surface high pressure ridges
into the area from the north. This will allow temperatures to
moderate back to near normal, in the lower 60s north to upper
60s south. Clouds will increase Sunday night as moisture returns
to the area. This will result in temperatures several degrees
warmer than the previous few nights, in the upper 30s to middle
40s.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
The upper ridge will build over the eastern US on Monday while
surface high pressure slips off the coast. Low level moisture
appears too limited for showers Monday. A cold front will move
into the area during the Tuesday night/Wednesday morning time
frame with moisture increasing ahead of the front on Tuesday.
This will bring the next chance of showers to the area. Drier
air will return to the area in the wake of the front by Wednesday
afternoon. Dry surface high pressure will dominate Thursday and
Friday. Above normal temperatures are expected for most of the
long term forecast period.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
VFR conditions associated with dry airmass. Light and variable
winds through the period, although slight easterly component
through the day. Dry air will preclude any fog/stratus concerns.

EXTENDED AVIATION OUTLOOK...A chance of rain will return to the
area late Monday through Tuesday with restrictions possible.

&&

.FIRE WEATHER...
With the high pressure and dry air over the region minimum
relative humidity this afternoon will be around 20 percent, and
25 percent on Sunday. Although winds will be substantially
lighter through the weekend with the dry conditions over the
past two weeks the potential for fire starts will remain
elevated. As such the South Carolina Forestry Commission (SCFC)
has issued a Red Flag Fire Alert which discourages burning due
to current conditions. The Red Flag Fire Alert will remain in
place until further notice from SCFC...and with that in place
and winds lower through the weekend do not anticipate issuing
any fire danger statements.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Freeze Warning until 9 AM EST this morning for GAZ040-063>065-
     077.
SC...Freeze Warning until 9 AM EST this morning for SCZ015-016-018-
     020>022-025>031-035>038-041.

&&
Hazardous weather outlook, Mar 4, 4:45 AM EST, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
445 AM EST Sat Mar 4 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-050945-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
445 AM EST Sat Mar 4 2017

...FREEZE WARNING IN EFFECT UNTIL 9 AM EST THIS MORNING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Freeze Warning.

   Low humidity levels with somewhat dry fuel moisture levels
   will lead to enhanced fire danger this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A freeze warning or frost advisory will likely be required for
Sunday morning.

The threat of fire danger may continue through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Freeze Warnings in South Carolina, 2017Freeze Warnings in Georgia, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.